Texas, 2014Hail in Texas, April 6, 2014
April 6, 2014 · NWS HGX · 1 event in 1 county or zone
An approaching upper level storm system, in combination with a northward moving warm front and surface low across the area, generated daytime showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An approaching upper level storm system, in combination with a northward moving warm front and surface low across the area, generated daytime showers and thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 6, 9:49 AM CST, 1 hour 21 minutes earlier.
Area forecast discussion, Apr 6, 9:49 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1049 AM CDT SUN APR 6 2014
.UPDATE...
WARM FRONT IS MOVING NORTHWARD AND HAS MADE IT ONSHORE THIS
MORNING AS A SURFACE LOW CONTINUES TO DEEPEN NEAR THE COASTAL
BEND. FURTHER TO THE NORTH ELEVATED THUNDERSTORMS CONTINUE TO
DEVELOP ACROSS CENTRAL TEXAS WITH SOME SMALL HAIL REPORTED. HAVE
ADDED A MENTION OF ISOLATED SEVERE THUNDERSTORMS TO OUR
NORTHEASTERN COUNTIES FOR THE AFTERNOON AS THUNDERSTORM CHANCES
SHOULD CONTINUE AS THE UPPER TROUGH APPROACHES FROM THE WEST.
FURTHER SOUTH...SEVERE THREAT WILL BE PREDICATED UPON SEEING SOME
BREAKS IN THE LOW OVERCAST IN ORDER TO GET SOME SURFACE HEATING.
THERE ARE SOME INDICATIONS THAT THIS IS POSSIBLE AS THE
OBSERVATIONS OFFSHORE HAVE SHOW CEILINGS LIFTING AND SCATTERING
OUT AS THE WARM FRONT MOVES FURTHER AWAY FROM THEM AND GALVESTON
IS BEGINNING TO SCATTER OUT. IF...AND ITS A BIG IF...WE CAN GET
ENOUGH HEATING THERE WILL BE A POTENTIAL FOR SOME MORE SURFACE
BASED THUNDERSTORMS ACROSS THE SOUTHEASTERN PORTION OF THE REGION
THIS AFTERNOON. ASIDE FROM SOME SLIGHT CHANGES TO THE WINDS AND
THE MENTION OF ISOLATED SEVERE THUNDERSTORMS THE CURRENT FORECAST
REMAINS UNCHANGED. 38
&&
.MARINE...
VISIBILITIES SLOWLY IMPROVING AS WARM FRONT NOW POISED
AT THE COAST. EXTENDED THE MARINE WATERS DENSE FOG ADVISORY AN
HOUR TO 2 PM BUT OTHER THAN THE BAYS BY 1 PM VISIBILITIES SHOULD
BE IN THE 2 TO 5 MILE RANGE. WINDS TURNING AROUND TO THE SE THIS
AFTERNOON AND SHOULD REMAIN A LITTLE GUSTY AS LLJ TRAVERSES THE
AREA AND BECOMES MORE SWERLY. STILL HAVE THE POTENTIAL FOR STRONG
STORMS OVER THE GULF WATERS THIS AFTERNOON GIVEN CAPE/SHEAR
AVAILABLE...ESPECIALLY WITH BREAKS IN THE CLOUDS AND HEATING. HAVE
HOISTED A SCEC FOR THE 20- 60NM WATERS FOR SEAS AROUND 6 FEET.
FOG WILL LIKELY RETURN TONIGHT AS WINDS DROP OFF AND BECOME MORE
VARIABLE UNTIL THE FRONT MOVES THROUGH. 45
&&
.AVIATION...
VLIFR AT GLS IMPROVING QUICKLY WITH WARM FRONT AT GLS. EXPECT
GRADUAL IMPROVEMENT- LIFTING OF CIGS/VISBY INLAND AS WARM FRONT
WORKS INLAND THIS AFTERNOON. WILL NEED TO KEEP AN EYE ON TEMPS AS
THEY REACH MID 70S...AS THREAT FOR TSRA INCREASES NEARING THE
CONVECTIVE TEMP. 45
&&
.PREV DISCUSSION... /ISSUED 639 AM CDT SUN APR 6 2014/
DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.
40
AVIATION...
WARM FRONT WILL PUSH INLAND THIS MORNING. AREAS OF RAIN AND
DRIZZLE ALONG WITH ISOLATED ELEVATED THUNDERSTORMS WILL PERSIST
THROUGH MOST OF THIS MORNING. THE MODEL SEEMS TO INDICATE A BRIEF
BREAK EARLY THIS AFTERNOON. HOWEVER...WITH A SURFACE LOW MOVING UP
THE COAST ALONG THE FRONT...DECIDED TO STAY WITH A MENTION OF
THUNDER. ANOTHER CONCERN WILL BE IFR/LIFR CEILINGS TRANSITIONING
TO MVFR LATER TODAY. THE MODEL DOES FORECAST IMPROVING CEILINGS
TONIGHT AFTER A COLD FRONT PUSHES THROUGH.
40
PREV DISCUSSION... /ISSUED 625 AM CDT SUN APR 6 2014/
UPDATE...
SPC HAS ISSUED SVA 63 THRU 19Z FOR THE NORTHERN HALF OF SE TX.
NEW ZONES OUT BY 630 AM. 43
PREV DISCUSSION... /ISSUED 503 AM CDT SUN APR 6 2014/
UPDATE...
QUICK UPDATE TO ADD SEVERE TO ZONES.
DISCUSSION...
CONVECTION CONTS TO INCREASE ACROSS SE TX. SOME CONCERN THAT
ELEVATED CONVECTION COULD PRODUCE LARGE HAIL. RAISED POPS SLIGHTLY
AND ADDED SEVERE TO ZONES...MAINLY NORTH OF I-10. 43
PREV DISCUSSION... /ISSUED 345 AM CDT SUN APR 6 2014/
DISCUSSION...
AT 2 AM...AN AREA OF LOW PRESSURE WAS LOCATED OVER THE BIG BEND
WITH A WARM FRONT DIPPING INTO NORTHERN MEXICO AND THEN EASTWARD
ACROSS THE GULF. THE WARM FRONT WILL CONTINUE TO MOVE NORTH TODAY
AS THE LOW REDEVELOPS ALONG THE MIDDLE TEXAS COAST. THE POSITION
OF THE WARM FRONT IS CRITICAL TODAY IN DETERMINING WHERE THE BEST
RAIN CHANCES ARE AND MAX TEMPS. LEANED HEAVILY TOWARD THE NAM 12
SINCE IT HAS INITIALIZED BEST. A CORRIDOR OF DEEPER MOISTURE WAS
LOCATED BETWEEN CRP AND BRO WITH 850 DEW PTS AT 15 C. AN 850 LOW
WAS LOCATED OVER NEW MEXICO WITH A WEAK 850 TROUGH EXTENDING
SOUTH. AT 700 MB...A WEAK 700 MB LOW WAS ALSO OVER NEW MEXICO WITH
A TROUGH EXTENDING SOUTH BUT THE BEST 700 MB MOISTURE WAS
DISPLACED OVER NORTH TEXAS AND EAST INTO LOUISIANA. UPPER LEVEL
WINDS ARE NOT LOOKING AS FAVORABLE AS PROGGED YESTERDAY. AT 00Z...
SE TX WAS PROGGED TO LIE IN A LFQ BUT 00Z PROGS SHOWED SE TX IN A
RFQ AND SUFFERING FROM SOME SUBSIDENCE. MODELS NO LONGER AS
AGGRESSIVE WITH THE SPLITTING JET STRUCTURE AND LFQ FOR LATER
TODAY. THE POSITION OF THE WARM FRONT AND THE JET STRUCTURE
SHOULD FOCUS MOST OF THE PRECIP OVER THE NORTHERN HALF OF SE TX
AND POINTS FURTHER NORTH TODAY. HAVE TRIMMED POPS BACK SOME BUT
STILL FEEL MOST OF THE AREA WILL GET AT LEAST A FEW SHOWERS DURING
THE DAY. AS MENTIONED ABOVE...THE NAM 12 INITIALIZED AND IS
VERIFYING BEST THIS MORNING. THIS CREATES A SMALL DILEMMA FOR
LATER TODAY. THE NAM WARMS TEMPS INTO THE UPPER 70S. THE NAM 12
FCST SOUNDINGS SHOW A BREAKABLE CAP LATER THIS AFTERNOON OVER THE
EASTERN 2/3RDS OF THE CWA WITH A CONVECTIVE TEMP OF 76-77. IF THE
CAP BREAKS... PARTS OF SE TX COULD GET SOME STRONG TO SEVERE
STORMS. CAPE VALUES INCREASE TO AROUND 1500 J/KG...LI'S ARE -5 AND
LAPSE RATES LOOK RATHER UNSTABLE. SPC HAS OUTLOOKED PART OF THE
AREA UNDER SLT RISK TODAY. IF THE CAP HOLDS...SE TX WILL CONT TO
GET SOME VERY LIGHT RAIN/DRIZZLE. ANOTHER CONCERN IS THE POTENTIAL
FOR SEA FOG ALONG THE COAST. PLATFORMS OVER THE GULF ARE ALREADY
SHOWING VSBYS AT 1/4 MILE. SFC DEW PTS ARE PROGGED TO WARM TO
AROUND 70-71. WATER TEMPS (66-68) HAVE WARMED A BIT BUT NOT
ENOUGH TO END THE THREAT FOR SEA FOG. WILL CARRY FOG IN THE
WEATHER GRIDS THROUGH THE DAY. THE LOW CLOUDS/FOG MAY KEEP THE
BOUNDARY LAYER TOO STABLE FOR SFC BASED CONVECTION TO DEVELOP.
MANY CONFLICTING SIGNALS WITH REGARD TO WEATHER TODAY. WENT WITH
CHANCE POPS SOUTH AND LIKELY POPS NORTH DUE TO THE EXPECTED
POSITION OF THE JET AND WARM FRONT. WILL NOT MENTION SEVERE TODAY
DUE TO THE EXPECTED LOW CLOUDS/FOG KEEPING HEATING BELOW
CONVECTIVE TEMPS.
THE SFC LOW WILL MOVE EAST THIS EVENING AND DRAG A COLD FRONT
ACROSS SE TX. COOLER AND DRIER WEATHER IS EXPECTED ON MONDAY BUT
ENOUGH MOISTURE SHOULD HANG AROUND TO KEEP SKIES PARTLY CLOUDY. ON
MONDAY THE BASE OF THE UPPER TROUGH WILL SWING THROUGH THE REGION.
THIS FEATURE COULD TRIGGER A FEW SHOWERS SO ADDED 20 POPS FOR THE
NE HALF OF THE REGION AND INCREASED CLOUD COVER. A DRY NORTHWEST
FLOW ALOFT DEVELOPS ON TUESDAY. CLEAR...DRY AND SEASONAL CONDS ARE
EXPECTED TUE-THURSDAY. ONSHORE WINDS WILL RETURN BY WEDNESDAY
NIGHT AND MOISTURE LEVELS WILL BEGIN TO INCREASE. MOSTLY CLOUDY
SKIES ARE EXPECTED THURS-SAT WITH A GRADUAL WARMING TREND. 43
MARINE...
WINDS OVER THE GULF WATERS WILL SLOWLY DIMINISH AS A WARM FRONT
MOVES TO NEAR THE COAST BY OR SHORTLY AFTER SUNRISE. WATER
TEMPERATURES WERE IN THE MID AND UPPER 60S AND SURFACE DEWPOINTS
WILL RISE INTO THE LOWER 70S BEHIND THE WARM FRONT. SEA FOG WAS
ALREADY FORMING OVER THE PLATFORMS OFFSHORE AND EXPECT THE FOG TO
SPREAD TO ALONG THE COAST AND INTO THE BAYS BY MID MORNING. A
SURFACE LOW IS EXPECTED TO FORM ALONG THE FRONT LATER TODAY. AS THE
LOW PUSHES OFF TO THE EAST...THE FRONT WILL TURN BACK AROUND AND
MOVE OFF THE COAST THIS EVENING.
STRONG OFFSHORE WINDS WILL THEN LIKELY DEVELOP LATE MONDAY NIGHT
INTO TUESDAY. THIS WILL HELP LOWER THE TIDE LEVELS POSSIBLY AS LOW
AS 2 FEET BELOW NORMAL IN PORTIONS OF THE BAYS. AS THE WINDS
DIMINISH...TIDES WILL RETURN TO NEAR NORMAL WEDNESDAY NIGHT AND
THURSDAY.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 70 49 68 49 72 / 70 20 10 20 10
HOUSTON (IAH) 77 53 71 52 72 / 60 20 10 20 10
GALVESTON (GLS) 74 59 73 57 73 / 50 20 10 20 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...DENSE FOG ADVISORY UNTIL 2 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CDT THIS EVENING
FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO THE
MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM HIGH
ISLAND TO FREEPORT 20 TO 60 NM.
&&
DISCUSSION...38Hazardous weather outlook, Apr 6, 4:17 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
517 AM CDT SUN APR 6 2014
TXZ163-164-176>179-195>200-210>213-226-227-235-071030-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
JACKSON-LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-
WALKER-WALLER-WASHINGTON-WHARTON-
517 AM CDT SUN APR 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN ADVANCING WARM FRONT...A DEVELOPING COASTAL TROUGH OF LOW
PRESSURE AND A STRONG UPPER LEVEL DISTURBANCE WILL SET THE STAGE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SPC HAS
OUTLOOKED PARTS OF SOUTHEAST TEXAS IN SLIGHT RISK. THE PRIMARY
HAZARD THIS MORNING WOULD BE LARGE HAIL...MAINLY NORTH OF I-10.
THE THREAT THIS AFTERNOON WILL BE CLOSER TO THE COAST AND THE
PRIMARY HAZARD WOULD BE STRONG WINDS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ330-335-350-355-TXZ214-236>238-071030-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
517 AM CDT SUN APR 6 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
AN ADVANCING WARM FRONT...A DEVELOPING COASTAL TROUGH OF LOW
PRESSURE AND A STRONG UPPER LEVEL DISTURBANCE WILL SET THE STAGE
FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TODAY. SPC HAS
OUTLOOKED PARTS OF SOUTHEAST TEXAS IN SLIGHT RISK. THE PRIMARY
HAZARD THIS MORNING WOULD BE LARGE HAIL...MAINLY NORTH OF I-10.
THE THREAT THIS AFTERNOON WILL BE CLOSER TO THE COAST AND THE
PRIMARY HAZARD WOULD BE STRONG WINDS.
WARM AIR OVER RIDING COOLER SHELF WATERS HAS CREATED POCKETS OF
SEA FOG. VISIBILITIES NEAR THE COAST HAVE FALLEN TO BETWEEN 1 AND
3 NM. THE FOG WILL LINGER NEAR THE COAST FOR MUCH OF THE DAY. A
COLD FRONT WILL CROSS THE COAST THIS EVENING AND DRY NORTHWEST
WINDS IN THE WAKE OF THE FRONT SHOULD END THE FOG THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Hail, Walker
- When
- April 6, 11:10 AM CST
- Where
- Walker County, 2.39 mi SSE of Huntsville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.690, -95.550
A fast northeastward moving severe thunderstorm produced nickel to quarter size hail (0.88 to 1.00) just south of Huntsville.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 6 to 7, 20141 death · 8 injured · $13 million · EF2 · 77 events
- Tornado and Flash Flood in Georgia, April 6 to 8, 2014$208,000 · EF1 · 17 events
- Flash Flooding and Lightning Strike in Louisiana, April 6, 2014$200,000 · 7 events
- Flash Flooding and Hail in Louisiana, April 6, 2014$100,000 · 1 in hail · 18 events
- Flash Flooding and Flooding in Alabama, April 6 to 8, 20141 injured · 60 kt wind · 33 events
- Lightning Strike in Minnesota, April 6, 2014$45,000 · 1 event
- Flash Flooding and Damaging Winds in Alabama, April 6 to 7, 2014$25,000 · 61 kt wind · 8 events
- Flash Flooding and Hail in Texas, April 6, 2014$10,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Louisiana, April 6 to 7, 2014$11,000 · 1.75 in hail · 16 events
- Hail and Damaging Wind in Louisiana, April 6, 20141 injured · $2,000 · 1 in hail · 2 events
- Winter Weather in Colorado, April 6 to 7, 20145 events
- Hail in Texas, April 6, 20141.75 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499749.